Jump to content

adastra7: was on lexapro for 4 years, been 100% off it for two months, seriously in need of help


adastra7

Recommended Posts

Hi everyone,

 

I just want to say first and foremost: thank you for creating this invaluable space. I'm feeling desperate as I claw my way out of the pit left behind by Lexapro — looking for any help, really.

 

Long story very short, I was on Lexapro for four years, as I have pretty bad OCD and panic attacks. This summer, I made the conscious decision to taper off of Lexapro because it didn't seem to be as effective for me as it once was. Plus, the side effects were really outweighing the benefits.

 

I tapered off 20 mg Lexapro over the course of about two months, which my former psychologist told me was "very slow" — in all honesty, he made me feel pretty bad for tapering at a rate I felt was actually too fast for me.

 

I've been on 0mg for about two months and am struggling hard with the mental and physical side effects of withdrawal. I feel like I have brain fog, brain zaps (which really throw me for a loop), random bursts of sadness, and extreme rage. I'm more irritable now than I've ever been. I feel like I've been body-snatched. I'm a writer who feels like she can hardly write, and that everything I try to articulate is terrible.

 

It's also been jarring to watch the person I once was seemingly wither away. For the first time in my life, I broke out in pimples. My hair fell out. I lost seven pounds. I feel like I have absolutely no control over myself, and it terrifies me.

 

Has anyone else successfully gone off Lexapro? Does it get better? I'm desperately in need of any advice.

 

Thanks so much.

 

Edited by Gridley
Link to comment
  • Moderator Emeritus

Welcome to SA, adastra7.

 

Doctors invariably tell their patients to taper far too fast, and your two month taper was extremely rapid, leaving you with the withdrawal symptoms you're now experiencing.  The symptoms you describe, including hair loss, skin problems, weight loss, brain zaps and the rest, are known withdrawal symptoms.

Many members here have successfully gone off Lexapro, it does get better, and you will be able to get off it too.  

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.  Please include the dates of your taper and your final dose before you stopped.

 

Account Settings – Create or Edit a signature.

 

So that you have a better idea of what you're experiencing, here is some information on withdrawal and the healing process.  Doctors don't believe in withdrawal.  Our experience (and yours) have been the opposite.

 

What is withdrawal syndrome.

 

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF) 

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

These explain the healing process really well:

 

Video:  Healing From Antidepressants - Patterns of Recovery

 

Brain Remodelling 

 

Reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months or longer.  

 

Reinstatement isn't a guarantee of diminished symptoms for everyone but it's the best tactic available.  At two months, you're still in the time period where reinstatement predictably works, up to 3 months after last dose.  We usually suggest a much smaller reinstatement dose than your last dose.  These drugs are strong, your system has become sensitized and If you take too much it may be too much for your brain.  Then, once you've stabilized on that dosage, which can take several months,  you can begin a slow taper down to zero at our recommended rate of 10% of current dose every four weeks.

 

Why taper by 10% of my dosage?

 

Please read:

 

About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic

 

Is reinstatement something you want to consider?  If so, once you've completed your drug signature, including the amount of your final dose, we can suggest a reinstatement dose and tell you how to get it.  Please do not reinstate without letting us suggest a reinstatement dose.

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems.

 

This is your Introduction topic, where you can ask questions and connect with other members.  We're glad you found your way here.

 

 

 


 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper of 18.75mg Valium 

End 2021  year 1 of Valium taper at 6mg

End 2022 year 2 of Valium taper at 2.75mg 

End 2023 year 3 of Valium taper at 1mg

Jan. 24, 2024: Hold at 1mg and shift to Imipramine taper.

Taper is 95% complete.

 

Imipramine 75 mg daily since 1986.  Jan.-Sept. 2016 tapered to 14.4mg  

March 22, 2022: Begin 10%/4 week taper

Aug. 5, 2022: hold at 9.5mg and shift to Valium taper

Jan. 24, 2024: Resume Imipramine taper.  Current dose as of May 2: 6.1mg

Taper is 92% complete.  

  

Supplements: multiple, quercetin, omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg, iron, serrapeptase, nattokinase


I am not a medical professional and this is not medical advice but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy